Home |
Tags: ibuprofen | acetaminophen | hearing | Dr. Oz

OTC Pain Relievers Damage Hearing

By
Tuesday, 28 Feb 2017 04:39 PM Current | Bio | Archive

Paul Marcarelli, Verizon's former "Can you hear me now?" guy, heard the call and decided to switch to another phone company.

Well, for folks who are experiencing or are at risk for hearing loss, switching brands might be a smart move, too.

Reviewing data on almost 56,000 women from the Nurses' Health Study, researchers writing in the American Journal of Epidemiology found that using some over-the-counter pain relievers — such as ibuprofen and acetaminophen — twice a week or more may up your risk of hearing loss by as much as 24 percent.

And the longer you take those OTCs, the more hazardous it is. So maybe it's time for you to switch to another kind of pain relief.

How do these seemingly harmless meds cause hearing loss?

Ibuprofen can reduce blood flow to the small, snail-shaped organ in the inner ear called the cochlea. It translates sound into nerve impulses and filters out background noise. A reduced blood flow can kill off cells that help you perceive sound.

Acetaminophen may deplete the body of an antioxidant called glutathione, which protects the cochlea from damage by blocking oxidative stress.

Aspirin wasn't associated with hearing problems.

Ibuprofen also can damage your stomach and gastrointestinal system, raise blood pressure, and reduce the benefits of aspirin, which decreases cardiovascular disease and cancer risk.

Acetaminophen also can trigger liver problems.

So use these pain relievers sparingly. Your alternatives? Meditation, acupuncture, massage, stretching, exercise, a new mattress or cognitive behavioral therapy.

Can you hear us now?
 

© 2017 NewsmaxHealth. All rights reserved.

   
1Like our page
2Share
Dr-Oz
Researchers found that using some over-the-counter pain relievers twice a week or more may up your risk of hearing loss by as much as 24 percent.
ibuprofen, acetaminophen, hearing, Dr. Oz
249
2017-39-28
Tuesday, 28 Feb 2017 04:39 PM
Newsmax Inc.
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved